Format

Send to

Choose Destination
See comment in PubMed Commons below
Am J Cardiol. 1997 Nov 1;80(9):1168-73.

Electrocardiographic findings in patients with diphenhydramine overdose.

Author information

1
University of Rochester Medical Center, New York 14642, USA.

Abstract

QT interval prolongation and torsades de pointes ventricular tachycardia have been reported after therapeutic doses and overdosage of second generation antihistamines, such terfenadine and astemizol. Diphenhydramine (DPHM), a first generation H1 antagonist, is the most frequently used antihistaminic drug. Despite its widespread use, there are no data about cardiac action and electrocardiographic consequences of DPHM overdose. The 12-lead electrocardiograms of 126 patients (mean age 26 +/- 11 years) who had DPHM overdose were evaluated. The ingestion of large doses of DPHM (in majority of cases the dose was >500 mg) was primarily suicidal. Repolarization duration, dispersion, and morphology were evaluated in DPHM overdose patients and compared with those of healthy subjects. Mean heart rate of DPHM overdose patients was 103 +/- 25 beats/min. The QTc duration was significantly longer (453 +/- 43 vs 416 +/- 35 ms, respectively, p <0.001) and mean T-wave amplitude significantly lower (0.20 +/- 0.10 vs 0.33 +/- 0.15 mV, respectively, p <0.001) in DPHM-overdose patients than in control subjects. Dispersion of repolarization was significantly lower in DPHM-overdose patients than in control subjects (42 +/- 25 vs 52 +/- 21 ms, respectively; p = 0.003). None of the DPHM-overdose patients experienced torsades de pointes. In conclusion, DPHM overdose is associated with a significant increase in heart rate and a significant but moderate QTc prolongation. None of the studied patients, including those who had apparent QTc prolongation, experienced torsades de pointes ventricular tachycardia.

PMID:
9359544
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Support Center